Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 20, NWS Tucson, AZ

July 31, 2020Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 31, 2020, 3:42 PM MST for Santa Cruz County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2020, 3:42 PM MST (22:42 UTC)
Expired
Jul 31, 2020, 4:15 PM MST
In force
33 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-587 J/kg
Mixed-layer LCL
3553 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS55 KTWC 312242
SVRTWC
AZC023-312315-
/O.NEW.KTWC.SV.W.0020.200731T2242Z-200731T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
342 PM MST Fri Jul 31 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Santa Cruz County in southeastern Arizona...

* Until 415 PM MST.

* At 341 PM MST, a severe thunderstorm was located over Patagonia, or
  15 miles northeast of Nogales, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Nogales, Patagonia, Nogales International Airport, Patagonia Lake
  State Park and Kino Springs.

This includes Route 82 between mile markers 5 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3139 11093 3161 11080 3153 11061 3133 11071
      3133 11075
TIME...MOT...LOC 2241Z 027DEG 13KT 3151 11075 

HAIL...0.75IN
WIND...60MPH
 
$$

BF
2 follow-up statements
631 
WWUS55 KTWC 312308
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
408 PM MST Fri Jul 31 2020

AZC023-312315-
/O.CON.KTWC.SV.W.0020.000000T0000Z-200731T2315Z/
Santa Cruz-
408 PM MST Fri Jul 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR SOUTHEASTERN SANTA CRUZ COUNTY...

At 407 PM MST, a severe thunderstorm was located over Nogales
International Airport, or 9 miles northeast of Nogales, moving
southwest at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Nogales, Patagonia, Nogales International Airport, Patagonia Lake
State Park and Kino Springs.

This includes Route 82 between mile markers 5 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3139 11093 3161 11080 3153 11061 3133 11071
      3133 11075
TIME...MOT...LOC 2307Z 027DEG 13KT 3143 11080 

HAIL...0.75IN
WIND...60MPH
 
$$

TGD
525 
WWUS55 KTWC 312315
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
415 PM MST Fri Jul 31 2020

AZC023-312325-
/O.EXP.KTWC.SV.W.0020.000000T0000Z-200731T2315Z/
Santa Cruz-
415 PM MST Fri Jul 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA CRUZ COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3139 11093 3161 11080 3153 11061 3133 11071
      3133 11075
TIME...MOT...LOC 2315Z 027DEG 13KT 3141 11081 

$$

TGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:10 AM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 31, 10:10 AM MST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1010 AM MST Fri Jul 31 2020

.SYNOPSIS...Strong high pressure aloft through the weekend will
provide very hot daytime temperatures, with record or near record
highs through Saturday. A side effect is that thunderstorm
development will be very limited again today. Isolated to scattered
thunderstorms return over the weekend to parts of the area, although
hotter than normal temperatures will continue.

&&

.DISCUSSION...Scattered clouds across southeast Arizona this morning
were starting to diminish as temperatures were starting to heat up,
and were generally within 3 degrees of temperatures this time
yesterday. Still looking at highs this afternoon reaching near
record levels and the Excessive Heat Warning remaining in effect.
Hires models including the HRRR and NAM Nest are highlighting the
White Mountains and International border areas this afternoon for a
few showers and thunderstorms. This is despite the morning sounding
coming in with 0.89" PWAT with a hefty cap. That said, the
atmospheric flow through the column is such that any storms which
develop should move toward the south or southwest and not remain
over one location for too long. With that, the current forecast is
handling the trends well and no updates are planned this morning.
Please see the remaining sections for additional details.

&&

.AVIATION...Valid through 01/18Z.
FEW-SCT clouds at 10k-15k ft MSL much of the forecast period. There
will be a slight chance of -TSRA/-SHRA mainly along the
International Border between OLS and DUG and in the White Mountains
northeast of SAD. SFC wind variable in direction and less than 12
kts aside from possible tstm gusts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Expect mainly dry conditions across southeast
Arizona today. Any thunderstorms should be limited to near the
International Border and in the White Mountains. Isolated to
scattered thunderstorms are then forecast to return this weekend
into the middle of next week, with the bulk of coverage east to
south of Tucson. 20-foot winds will generally follow typical diurnal
patterns at less than 15 mph apart from thunderstorm wind gusts.
High temperatures will be 5 to 10 degrees above normal through at
least Saturday.

&&

.PREV DISCUSSION...The main message will be the hot temperatures
through at least Saturday as a strong ridge of high pressure aloft
remains centered over the region. As a result, an Excessive Heat
Warning remains in effect through Saturday evening. Models continued
to suggest an increase in moisture on Saturday along with a more
favorable steering flow for thunderstorms over the weekend. This
shift in the steering flow may help thunderstorms that develop along
the rim country and White Mountains to track south and southwest
into the lower deserts in the late afternoon and evening, especially
Saturday and possibly Sunday. In general, high temperatures will be
lowering this coming week with day-to-day fluctuations in
thunderstorm coverage.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...

Excessive Heat Warning in effect until 8 PM MST Saturday for
AZZ501>506-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 31, 3:18 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
318 PM MST Fri Jul 31 2020

AZZ503-513-312300-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
318 PM MST Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 400 PM MST...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 15 miles northeast of Nogales, moving southwest at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nogales, Patagonia, Nogales International Airport, Patagonia Lake
State Park and Kino Springs.

LAT...LON 3137 11097 3159 11078 3151 11059 3133 11066
      3133 11088
TIME...MOT...LOC 2217Z 026DEG 9KT 3149 11073

BF

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:18 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 31, 4:23 PM MSTAreal Flood AdvisoryTWCSanta Cruz112 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.